Geometry & Topology
- Geom. Topol.
- Volume 12, Number 4 (2008), 2173-2201.
Covering link calculus and iterated Bing doubles
We give a new geometric obstruction to the iterated Bing double of a knot being a slice link: for the –st iterated Bing double of a knot is rationally slice if and only if the –th iterated Bing double of the knot is rationally slice. The main technique of the proof is a covering link construction simplifying a given link. We prove certain similar geometric obstructions for as well. Our results are sharp enough to conclude, when combined with algebraic invariants, that if the –th iterated Bing double of a knot is slice for some , then the knot is algebraically slice. Also our geometric arguments applied to the smooth case show that the Ozsváth–Szabó and Manolescu–Owens invariants give obstructions to iterated Bing doubles being slice. These results generalize recent results of Harvey, Teichner, Cimasoni, Cha and Cha–Livingston–Ruberman. As another application, we give explicit examples of algebraically slice knots with nonslice iterated Bing doubles by considering von Neumann –invariants and rational knot concordance. Refined versions of such examples are given, that take into account the Cochran–Orr–Teichner filtration.
Geom. Topol., Volume 12, Number 4 (2008), 2173-2201.
Received: 8 January 2008
Revised: 23 June 2008
Accepted: 24 May 2008
First available in Project Euclid: 20 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Cha, Jae Choon; Kim, Taehee. Covering link calculus and iterated Bing doubles. Geom. Topol. 12 (2008), no. 4, 2173--2201. doi:10.2140/gt.2008.12.2173. https://projecteuclid.org/euclid.gt/1513800124